Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 282, NWS Albuquerque, NM

June 17, 2023Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2023, 3:57 PM MDT for Union County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 3:57 PM MDT (21:57 UTC)
Expired
Jun 17, 2023, 4:30 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:11 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 17, 3:11 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
311 PM MDT Sat Jun 17 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 303 PM MDT Sat Jun 17 2023

A warming trend will bring a summertime feel to much of the area
through the upcoming week, with triple digit heat forecast at a
number of east central and southeast plains locales. Roswell is in
the midst of a long string of 100 plus degrees days that will likely
persist through at least the next seven days. Albuquerque will hit
90 degrees for the first time this year on Sunday, then continue to
hit highs of 90 degrees or greater through the week. Otherwise,
expect gusty winds during the afternoon and early evening hours each
day. A few thunderstorms are likely across the eastern plains from
mid through late week.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 303 PM MDT Sat Jun 17 2023

A shortwave trough is progressing quickly to the east across the
southern Rockies and northern NM per the latest water vapor
satellite imagery. The trough is providing added forcing when
combined with daytime heating and barely sufficient moisture to
produce a round of high-based convection that is moving rapidly east
into a more favorable atmosphere for further development. Per the
latest LAPS analysis, sbCAPE value are in excess of 2,000J/kg with
LIs of -5 across Union Co and both are on the uptrend. The latest
NAM is advertising 0-6km bulk shear values of 45-55kts across Union
Co by 21Z. Am expecting at least one severe storms across Union
between 2-6PM before the forcing and moisture convergence shifts
east of the area out over the southern US plains. Otherwise,
stronger westerly winds are developing today on the base of the
shortwave trough, but will be diminishing this evening as the trough
races away to the east. Weak shortwave ridging will follow Sunday,
leading to less winds and a slightly more stable atmosphere. Highs
on Sunday will warm several degrees compared to today and
Albuquerque is forecast to reach up to 90+ for the first time this
year. Gusty westerly winds are still anticipated Sunday afternoon
and early evening, but generally 5-10mph less than today's.

&&

.LONG TERM...
(Monday through Friday)
Issued at 303 PM MDT Sat Jun 17 2023

Dry and hot weather will prevail Monday and Tuesday then
precipitation chances increase mid and late week in eastern NM. An
upper-low will eject northeastward across Arizona Monday, increasing
southwesterly winds across western NM and spreading high clouds
across the state. A few virga showers and associated gusty winds are
possible but the lack of low-level moisture makes any wetting rains
unlikely.

Heights will continue to build across eastern NM mid-week, allowing
for temperatures to climb into the 100s as far north as I-40 in the
eastern plains Tuesday and Wednesday. Elsewhere, breezy southwest
winds and near to slightly above average temperatures will prevail.
The weak westerly winds will allow moisture from the Gulf of Mexico
to sneak in from the east and decrease temps a few degrees in far
eastern NM. The moisture won't make it very far eastward so isolated
to scattered storms will be limited to the far eastern plains
Thursday and Friday afternoons. Increasing southwest winds out ahead
of a trough over the west coast will likely push the dryline back
eastward into Texas by the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1121 AM MDT Sat Jun 17 2023

VFR conditions will prevail across the airspace today although
MVFR ceilings in the far northeast may hold on for another hour or
two. Isolated to scattered showers and storms are likely in
northern NM near the CO border this afternoon. A few lightning
strikes and gusty outflow winds are the main threats with these
storms, however a strong to severe storm or two is possible in the
far northeast. A southwest to westerly breeze will prevail today
with gusts generally 25-35 knots although a few gusts may reach as
high as 45 knots along and immediately east of the central
mountain chain. Winds weaken after sunset and become light and
variable overnight.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Sat Jun 17 2023

Dry, hot, and windy weather will continue to create to critical fire
weather conditions for much of the state today. There is a bit more
moisture across northern NM near the CO border where isolated to
scattered storms may produce a few lightning strikes and gusty and
erratic winds through the early evening. RH recoveries will be
similar to last night with widespread poor to fair in locations
currently under a Red Flag Warning. Winds weaken a bit tomorrow, but
breezy westerly winds and sub-10% RH will create elevated to locally
critical conditions in central and especially western zones where
winds will be a bit stronger. A few virga showers may create
localized gusty winds, but wetting rains are unlikely.

An upper-low will eject northeastward across Arizona on Monday,
increasing southwesterly winds across western zones. A subtle
increase in moisture across the region has will bring RHs out of the
single digits in most locations, but will still be low enough to
support locally critical conditions. Southwest flow remains
entrenched across the region mid and late week allowing for a
persistence of elevated fire weather potential. There are
indications that moisture may begin to increase again mid and late
week across eastern NM where isolated to scattered afternoon storms
are possible each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  88  52  89 /   0   0   0   0
Dulce...........................  38  81  43  83 /   0   0   0   0
Cuba............................  43  83  48  83 /   0   0   0   5
Gallup..........................  40  86  48  85 /   0   0   0   0
El Morro........................  39  83  49  82 /   0   0   0   5
Grants..........................  39  86  49  87 /   0   0   0   5
Quemado.........................  43  85  51  85 /   0   0   0   5
Magdalena.......................  52  87  56  87 /   0   0   0  10
Datil...........................  45  84  50  83 /   0   0   0  10
Reserve.........................  38  88  45  87 /   0   0   0   5
Glenwood........................  50  92  57  91 /   0   0   0   5
Chama...........................  38  75  42  77 /   0   5   0   0
Los Alamos......................  54  83  56  85 /   0   0   0   5
Pecos...........................  49  82  54  84 /   0   0   0   5
Cerro/Questa....................  40  76  45  78 /   0   5   0   0
Red River.......................  35  70  41  72 /   5  10   0   0
Angel Fire......................  32  73  39  74 /  10   5   0   0
Taos............................  38  82  45  83 /   0   0   0   0
Mora............................  43  80  48  81 /  10   0   0   0
Espanola........................  46  89  53  90 /   0   0   0   0
Santa Fe........................  51  84  56  85 /   0   0   0   5
Santa Fe Airport................  46  87  54  88 /   0   0   0   5
Albuquerque Foothills...........  59  90  64  91 /   0   0   0   5
Albuquerque Heights.............  56  91  62  92 /   0   0   0   5
Albuquerque Valley..............  53  93  59  94 /   0   0   0   0
Albuquerque West Mesa...........  54  91  61  92 /   0   0   0   0
Belen...........................  51  95  57  96 /   0   0   0   0
Bernalillo......................  52  93  59  93 /   0   0   0   0
Bosque Farms....................  48  94  53  95 /   0   0   0   0
Corrales........................  53  92  60  93 /   0   0   0   0
Los Lunas.......................  48  94  54  95 /   0   0   0   0
Placitas........................  54  89  61  90 /   0   0   0   5
Rio Rancho......................  54  92  61  92 /   0   0   0   0
Socorro.........................  56  97  62  97 /   0   0   0   0
Sandia Park/Cedar Crest.........  52  83  55  84 /   0   0   0   5
Tijeras.........................  52  86  56  87 /   0   0   0   5
Edgewood........................  50  86  53  87 /   0   0   0   5
Moriarty/Estancia...............  42  87  49  88 /   0   0   0   5
Clines Corners..................  46  83  52  85 /   0   0   0   5
Mountainair.....................  51  86  56  87 /   0   0   0   5
Gran Quivira....................  53  88  57  89 /   0   0   0   5
Carrizozo.......................  57  91  65  92 /   0   0   0   0
Ruidoso.........................  56  82  59  84 /   0  10   0   0
Capulin.........................  45  82  51  85 /  10  10   0   0
Raton...........................  45  86  50  89 /  10   5   0   0
Springer........................  45  88  51  90 /  10   0   0   0
Las Vegas.......................  45  84  52  86 /   5   0   0   0
Clayton.........................  53  88  58  93 /  10   5   0   0
Roy.............................  49  87  54  90 /  10   0   0   0
Conchas.........................  56  96  61  98 /   5   0   0   0
Santa Rosa......................  55  93  60  95 /   0   0   0   0
Tucumcari.......................  55  95  61  99 /   5   0   0   0
Clovis..........................  57  93  63  98 /   0   0   0   0
Portales........................  58  95  62 100 /   0   0   0   0
Fort Sumner.....................  56  96  63  99 /   0   0   0   0
Roswell.........................  65 102  70 106 /   0   0   0   0
Picacho.........................  60  94  63  96 /   0   0   0   0
Elk.............................  58  90  60  93 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for NMZ105-106-109-
123>126.

Wind Advisory until 8 PM MDT this evening for NMZ223-226-229.

&&

SHORT TERM...12
LONG TERM....16
AVIATION...16

In the hours before

Local storm report, Jun 17, 2:00 PM MDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
200 PM MDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Tstm Wnd Gst     Raton Crews Airport     36.73N 104.50W
06/17/2023  M69 MPH          Colfax             NM   ASOS

            ASOS station KRTN Raton Crews Airport.

&&
Local storm report, Jun 17, 2:44 PM MDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
244 PM MDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             Des Moines              36.76N 103.84W
06/17/2023  E1.00 inch       Union              NM   Trained Spotter

&&

SAB
Local storm report, Jun 17, 2:49 PM MDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
249 PM MDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             Des Moines              36.76N 103.84W
06/17/2023  E1.00 inch       Union              NM   Trained Spotter

&&

SAB
Local storm report, Jun 17, 3:01 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
301 PM MDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             9 ENE Folsom            36.91N 103.78W
06/17/2023  E0.50 inch       Union              NM   Trained Spotter

&&

SAB
Local storm report, Jun 17, 3:24 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
324 PM MDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             Des Moines              36.76N 103.83W
06/17/2023  E1.50 inch       Union              NM   Trained Spotter

&&

SAB
Special weather statement, Jun 17, 3:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
337 PM MDT Sat Jun 17 2023

NMZ230-172200-
Union County-
337 PM MDT Sat Jun 17 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clayton, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clayton.

This includes Highway 64 between Mile Markers 413 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3650 10304 3627 10304 3626 10351 3651 10350
      3652 10300 3650 10300
TIME...MOT...LOC 2137Z 259DEG 47KT 3641 10334

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:14 PM MDTSpecial Weather StatementABQGuadalupe, Mora, San Miguel, Santa Fe, Torrance46 min
Jun 17, 1:58 PM MDTSevere Thunderstorm Warning Considerable damage threatABQColfax, Union62 min
Jun 17, 2:58 PM MDTSevere Thunderstorm WarningABQColfax, Union62 min
Jun 17, 3:37 PM MDTSpecial Weather StatementABQUnion23 min
Jun 17, 3:50 PM MDTTornado WarningABQUnion25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.